Conflicts of interest None declared.
Depressive symptoms and suicidal ideation during isotretinoin treatment: a 12-week follow-up study of male Finnish military conscripts
Article first published online: 11 JUN 2009
© 2009 The Authors. Journal compilation © 2009 European Academy of Dermatology and Venereology
Journal of the European Academy of Dermatology and Venereology
Volume 23, Issue 11, pages 1294–1297, November 2009
How to Cite
Rehn, L., Meririnne, E., Höök-Nikanne, J., Isometsä, E. and Henriksson, M. (2009), Depressive symptoms and suicidal ideation during isotretinoin treatment: a 12-week follow-up study of male Finnish military conscripts. Journal of the European Academy of Dermatology and Venereology, 23: 1294–1297. doi: 10.1111/j.1468-3083.2009.03313.x
- Issue published online: 8 OCT 2009
- Article first published online: 11 JUN 2009
- Received: 6 November 2008; Accepted 31 March 2009
- isotretinoin treatment;
- suicidal ideation
Objective To investigate the putative association between isotretinoin treatment and depressive symptoms or suicidal ideation among Finnish male military conscripts.
Methods Consecutive acne patients were enrolled into an uncontrolled, prospective 12-week follow-up study conducted at the Central Military Hospital, Helsinki, Finland. Of the 135 patients prescribed isotretinoin, 126 (93.3%) completed the follow-up. Depression and suicidal ideation were investigated with the Beck Depression Inventory (BDI) at baseline, weeks 4–6, and weeks 10–12.
Results BDI mean score was low at baseline and declined further significantly (p < 0.001) during the follow-up from 3.0 (SD 3.948) to 1.8 (SD 3.783) among patients on isotretinoin. Moreover, the proportion of patients with clinically significant depressive symptoms (BDI ≥ 10) declined non-significantly from 7.1 % to 3.2 %. Suicidal ideation was reported by 17 (13.5 %) patients at baseline and 9 (7.1%) patients at the end of the follow-up (NS). During the follow-up, one non-depressed patient attempted suicide while intoxicated by alcohol.
Conclusion On group level, isotretinoin seems not to be typically associated with treatment-emergent depression or suicidal ideation among young men. However, the possibility that individual patients may be susceptible for mood effects of isotretinoin as a rare idiosyncratic reaction can not be excluded.